Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
iluvkittenz

antibiotics CAUSED cystic acne?

Recommended Posts

okay! so...

BACKGROUND:

used random face washes/lotions up until senior year of highschool (Neutragena, Clean and Clear, Clearisil, etc...never really stuck with just one) At this time my skin was relatively clear, never more than one or two pimples. Senior year I began using Pro-Activ...couldn't tell you why. Can't really remember if my skin changed too much while I was on Pro-Activ but I never had any major breakout...3-4 pimples at the most. After my Freshman year of college, I started noticing that Pro-Activ was really drying out my skin and making it very red and irritated, and actually making me breakout more so I decided to ditch it. following this I tried a variety of regimens...I used aveeno daily pads, neutragena acne wash, I actually used Phillip's laxativ stuff...that you drink, on my face. My acne was pretty under control at this point.

Then one day, everything changed! I noticed I was starting to break out more on my forehead and all around my mouth (at the time I attributed this to the fact that I had just gotten my upper lip waxed, which may very well have been the case) ANYWAYS, it just so happened that this same week as this bad breakout, I had a dermatologist appointment. Months ago I had made this appt. because of a black head I had on my nose that wouldn't go away (my biggest concern at the moment). So...went in to see the derm (I guess it's probably important to note that I had my period at this time which may have also been contributing to the breakout)...so, the derm almost immediately prescribed me Doryx and Benzeclin. stupid me thought YES! I'll just take these pills and my skin will be clear forever.....lol what a JOKE.

my skin actually was 100% clear the first month. I thought I had found some sort of miracle. then, once I got my second prescription, everything changed. I started breaking out horribly on my forehead. Immediately I stopped taking the Doryx...things only got worse from there. After skipping the doses for 2 days I decided to start taking it again and finishing the prescription. I stayed on it pretty steadily for another month...things only kept worsening. I was getting painful pimples around my mouth and more and more on my forehead. Big ones in clusters. I had NO IDEA what to do. I had never dealt with anything like this before in my life. I stopped taking the Doryx and tried using Pro-Activ again. Used the Pro-Activ for about 2 weeks and didn't notice any real improvement. Finally I made an appointment with my GP who prescribed me Tetracycline...took that for about a week until my next derm appt. Now I was put on Solydon and given Duac. Stuck with this RELIGIOUSLY for the next month and a half. Getting up at 8am everyday, not eating for two hours after...during this time I had another appointment and my derm recommended that I should start Accutane, so I went on BC. Lo Estren-24.

Nearing the end of the second month of taking the Solydon and the 1st month of the BC, I noticed my skin improving greatly. Then, I got my wisdom teeth out...couldn't take Solydon for a few days because of the Ammox. During this time my skin didn't seem to be getting much worse. However, then my derm told me that because I was going to start Accutane I shouldn't go back to taking the Solydon. Now, only a week being off of it I'm already seeing my skin (cysts included) getting worse. I was SUPPOSED to start the Accutane today, but for the second month in a row my derm messed up with the instructions for when and what type of blood work I needed done. So, now I have to wait another month (possibly more because I'm now considering finding a new derm.)

But...anyways. Now that I've given you all my life story, my main point is that I NEVER experienced cystic acne until after I started antibiotics. Even while I was using Pro-Activ, I didn't use it everyday. I constantly slept in my make-up and skipped washing my face morning/night. And my skin was NEAR PERFECT. now that I'm constantly worried about my skin/trying different cleansers/topics/antibiotics, my skin just seems to be getting worse and worse. Have I completely ruined my skin? My skincare regimen has changed COMPLETELY since the beginning of summer when my skin was relatively clear. Now all I do is worry and constantly make sure I'm sticking to a schedule for washing/applying whatever. What are your thoughts on my situation? Has anyone realized that a similar thing has happened to them? Advice? Any feedback is GREATLY appreciated!

Edited by iluvkittenz

Share this post


Link to post
Share on other sites

It is possible that the antibiotics could make you breakout. Dorxy can kill good bacteria helps your skin heal and protects you from sun rays. With this extra aggravation, your acne could turn cystic

Antibiotics work differently for everyone. I took Doxy/ benzaclin for my severe acne (i already had cysts) and it did get better for me.

But other factors may have aggravated your skin more than the antibiotics. I see your using many many products on your face. A lot of the brand named washes/meds are complete BS like Proactive, Clearasil, etc. . If they really cared about your skin clearing up, then they wouldn't add fragrances or other irritants or create products that can only make acne worse.It's all money to them.

Go with a light wash w/ no meds in it, moisturizer, BP, and SUNBLOCK if your still on antibiotics. For me, all those fancy washes did nothing. For 2-3 years i washed only with light washes/only water and my severe acne/redmarks/scars are now pretty mild compared to what it was back then.

I see that those products have worked for you in the past but thats when u didn't have too much acne. But from my experience when you do have cysts and moderate acne, many products can only do harm. IMO thats how severe acne starts. We have all reached for OTC's when we breakout, and when they don't work we panic and start using proactive or the latest cream. Then our acne gets worse and we wonder why. Its not bacteria, cus we killed them all and its not oil cus our skin is dry as hell, its the irritation.

Anyways, good luck with accutane and stuff. I hope you clear up soon xD

Edited by Compassion

Share this post


Link to post
Share on other sites

I know this was posted a year ago now...so not sure how ofetn you check this...but I am going through a similar situation!

I had a great skin care routine and all through the summer my skin was CLEAR (other then some leftover scars from Teenage acne) for some reason I tried a new face wash and started to breat out bad...about 5 or 6 pimples...so I thought, why not try proactiv again, it worked when I was a teen. BAD IDEA....

One month in and 6 pimples turned into 60. My acne is worse then it has ever been in my entire life. I took the Proactiv back last week, and went back to my old routine, which was a gentle scrub, light toner and moisturizer. Im praying to God it clears me back up, but I am afraid that what I have done to my skin will never be healed :(

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×